New York, 2003

Flooding in New York, December 24 to 25, 2003

December 24 to 25, 2003 · NWS ALY · 5 events in 4 counties and zones

The third of three major December rainstorms of 2003 took place on Christmas Eve across eastern New York. One to two inches of rain on very saturated ground.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The third of three major December rainstorms of 2003 took place on Christmas Eve across eastern New York. One to two inches of rain on very saturated ground. The rain melted additional snow causing more excessive runoff and some minor flooding on the Esopus Creek, the Wappingers Creek. as well as the Mettawee and Hoosic Rivers. The flooding lingered into Christmas day. On the Esopus Creek in Ulster County, a crest of 11.97 feet took place at Mount Tremper, nearly a foot above flood stage. The gage at Allaben reported a crest of 7.87 feet, 0.87 above flood stage. The Mettawee at Granville in Washington County reported a crest of 8.91 feet, nearly 2 feet above the flood stage. On the Hoosic in Rensselaer County, the river crested at 12.26 feet, slightly above the 12-foot flood stage. Despite this flooding being a bit more significant than the previous two during this month, no unusual problems were reported to the National Weather Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 24, 3:12 AM EST, 11 hours 3 minutes earlier.

Area forecast discussion, Dec 24, 3:12 AM EST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
312 AM EST WED DEC 24 2003

...UPDATED FOR AVIATION DISCUSSION...

.DISCUSSION...

A COMPLEX CYCLONE WAS DEVELOPING IN THE VICINITY OF THE GREAT LAKES
SOUTHEASTWARD INTO TENNESSEE AROUND MIDNIGHT.  THE NORTHERN CENTER
OF LOW PRESSURE NEAR THE GREAT LAKES WAS FILLING, WHILE A SECONDARY
LOW PRESSURE OVER THE TENNESSEE-KENTUCKY REGION WAS DEEPENING.  THIS
SECONDARY CENTER WILL BE TAKING OVER AS A SHARP TROUGH IN THE MID
AND UPPER LEVELS OF THE ATMOSPHERE DEEPENS AND BECOMES A CLOSED
CIRCULATION BY THIS EVENING.

THE LATEST RUN OF THE ETAS, AVIATION AND TWO CANADIAN MODELS ARE IN
GOOD AGREEMENT THAT THE CYCLONE WILL BE MOVING NORTHWARD ACROSS
CENTRAL AND EASTERN NEW YORK TODAY, AND THAT THE HEAVIEST RAINFALL
WILL OCCUR FROM JUST BEFORE DAYBREAK THROUGH MID TO LATE AFTERNOON.
EXCEPT FOR THE CANADIAN GLOBAL MODEL, WHICH CHECKS IN WITH LESS THAN
AN INCH OF RAINFALL WITH THIS EVENT, ALL MODELS ARE IN AGREEMENT
THAT RAINFALL SHOULD AVERAGE BETWEEN AN INCH AND A QUARTER AND AN
INCH AND A HALF, WITH THE HEAVIEST RAINFALL ACROSS THE CATSKILLS
INTO SOUTHWESTERN NEW ENGLAND.  THE PRECIPITATION FORECASTS HAVE
BEEN CONSISTENT FOR THE LAST SEVERAL RUNS OF THE MODELS, AND ARE
HIGHER THAN THEY WERE 3 OR 4 DAYS AGO.  THE ETA HAS SOME AREAS OF
AROUND AN INCH AND THREE QUARTERS IN THE CATSKILL MOUNTAINS,
APPARENTLY PICKING UP A BIT OF ENHANCEMENT FROM THE BRISK SOUTH WIND
INTERACTING WITH THE OROGRAPHY.

ALL THIS SUGGESTS THAT THE PREVIOUS FORECAST WHICH INCLUDED A FLOOD
WATCH FOR THE ENTIRE COUNTY WARNING AREA IS REASONABLE, SO WE WILL
HOLD THE LINE ON THE NEXT ISSUANCE OF THE ZONES.  AT THE SURFACE,
BELOW FREEZING AIR WILL LIKELY NOT GET INTO MUCH OF THE COUNTY
WARNING AREA TONIGHT, BUT THERE WILL BE A GRADUAL COOLING OFF, AND
THE ADIRONDACKS MAY SEE SOME SUBFREEZING AIR LATE TONIGHT.  IN ANY
CASE, THE RUNOFF SHOULD CONTINUE THROUGH THE NIGHT, ALTHOUGH AT A
SLOWER PACE AS THE SNOW COVER DIMINISHES AND THE RAINFALL LETS UP BY
THIS EVENING.  WITH THE USUAL LAG IN MAINSTEM RIVER FLOODING, IT IS
REASONABLE TO KEEP THE FLOOD WATCH IN EFFECT THROUGH THURSDAY
MORNING.

THERE IS LITTLE EVIDENCE OF MUCH IN THE WAY OF LAKE EFFECT SNOW FOR
THE BULK OF THE DAY THURSDAY, BUT THE POTENTIAL WILL BE INCREASING
THURSDAY AFTERNOON AS COLDER AIR SWEEPS ACROSS THE GREAT LAKES.
SOME OF THE MODELS ARE SUGGESTING SOME SURFACE RIDGING ACROSS THE
COUNTY WARNING AREA THURSDAY, AND THIS SUGGESTS A LACK OF LOW-LEVEL
CONVERGENCE.  ANOTHER FACTOR IS THAT THE DEPTH OF THE DRY ADIABATIC
LAPSE RATE IS RATHER SHALLOW.  THE MESOSCALE ETA MODEL FORECAST
SOUNDINGS ARE SAYING THAT THE INVERSION WILL BE JUST SHY OF 5
THOUSAND FEET THURSDAY, AND WILL BECOME EVEN SHALLOWER THURSDAY
NIGHT.  NONE OF THE MODELS ARE FORECASTING SIGNIFICANT QUANTITATIVE
PRECIPITATION IN THE BULK OF ALBANYS COUNTY WARNING AREA DURING THE
PERIOD THURSDAY THROUGH FRIDAY, BUT THERE IS SOME LIGHT
PRECIPITATION FORECAST, THE HEAVIEST OF WHICH IS IN THE WESTERN
ZONES.  IT IS EXPECTED THAT THERE WILL BE SOME SNOWFALL ACCUMULATION
FROM THE ADIRONDACKS SOUTHWARD INTO THE WESTERN CATSKILLS DURING
THIS PERIOD, ESPECIALLY THURSDAY NIGHT AND EARLY FRIDAY.

THE UPPER LEVEL GYRE IS FORECAST TO ACTUALLY MOVE FURTHER EAST THAN
THE SURFACE LOW PRESSURE BY THE ETA ON FRIDAY, AND THAT MODEL IS
SUGGESTING WARM ADVECTION ACROSS THE REGION ON FRIDAY, WITH A
CONTINUAL WARMUP INTO THE WEEKEND.  THE WEEKEND CONTINUES TO LOOK
DRY AS A HIGH PRESSURE RIDGE BUILDS SLOWLY ACROSS THE AREA.  THERE
ARE SOME DIFFERENCES IN THE MODELS FOR EARLY NEXT WEEK.  THEY ARE
ALL IN AGREEMENT THAT DRY WEATHER WILL HOLD THROUGH MONDAY, SO WE
MAY REMOVE THE 30 PERCENT CHANCE OF RAIN OR SNOW SHOWERS FOR THAT
DAY.  ON MONDAY NIGHT, THE AVIATION BRINGS SOME RAIN INTO THE COUNTY
WARNING AREA.  THE EUROPEAN HAS A WEAKER SYSTEM, AND LOOKS LESS
LIKELY TO EMPHASIZE PRECIPITATION MONDAY NIGHT, AND THE CANADIAN
GLOBAL SUGGESTS AN EVEN LONGER PERIOD OF DRY WEATHER.  BASED ON THE
AVIATION FORECAST, WELL LEAVE THE CHANCE OF PRECIPITATION IN THE
MONDAY NIGHT AND TUESDAY PERIODS, BUT THERE CERTAINLY IS SOME REASON
TO DOUBT.

.AVIATION...CONDITIONS WILL LOWER BEFORE DAYBREAK TO MVFR CEILINGS,
WITH OCCASIONAL IFR CONDITIONS IN THE POUGHKEEPSIE AREA TOWARD
DAYBREAK.  AFTER DAYBREAK, IFR TO OCCASIONAL MVFR CONDITIONS WILL BE
WIDESPREAD OVER THE REGION DUE TO RAIN AND MIST. LOW LEVEL WIND SHEAR
WILL BE A POSSIBILITY STARTING AT 7 AM IN THE MID HUDSON REGION AND
STARTING AROUND 9 AM FARTHER NORTH WITH SOUTH WINDS OF 50 TO 55 KNOTS
AROUND 2000 TO 2500 FEET MSL. HIGHER TERRAIN WILL BE OBSCURED OVER
MUCH OF THE REGION. RCK

.HYDROLOGICAL DISCUSSION...FORECAST MODELS CONTINUE TO INDICATE AN
AVERAGE OF AN INCH AND A QUARTER TO AN INCH AND A HALF OF RAINFALL
THROUGH LATE AFTERNOON ACROSS THE CATSKILLS INTO SOUTHWESTERN NEW
ENGLAND.  IN ADDITION, MILD AIR WILL RESULT IN CONSIDERABLE SNOW
MELT.  THERELL BE LOTS OF RUNOFF WITH THIS EVENT, AND CONSEQUENTLY
THE THREAT OF FLOODING.  THE FLOOD WATCH WILL BE CONTINUED FOR TODAY
THROUGH THURSDAY MORNING.

.ALY...FLOOD WATCH ALL ZONES TODAY THROUGH THURSDAY MORNING.

HEMMERICH
Hazardous weather outlook, Dec 24, 5:44 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
544 AM EST WED DEC 24 2003

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-240000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A FLOOD WATCH IS IN EFFECT TODAY AS HEAVY RAIN AND
MELTING SNOW RAISES THE FLOOD POTENTIAL.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS FORESEEN DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...ACTIVATION MAY BE REQUESTED LATER
TODAY SHOULD FLOODING OCCUR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Western Ulster

When
December 24, 2:15 PM EST to December 25, 8:00 AM EST
Where
Western Ulster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Flood, Western Ulster

When
December 24, 2:31 PM EST to December 25, 7:00 AM EST
Where
Western Ulster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Flood, Eastern Rensselaer

When
December 24, 9:53 PM EST to December 25, 11:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Flood, Western Dutchess

When
December 25, 5:18 AM EST to 9:45 AM EST
Where
Western Dutchess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Flood, Northern Washington

When
December 25, 7:45 AM EST to 11:00 PM EST
Where
Northern Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328177, 5328176, 5328179, 5328180, 5328178.